Hail, Lipscomb
- When
- September 28, 4:56 PM CST
- Where
- Lipscomb County, 13.13 mi S of Booker
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.260, -100.530
Thunderstorms developed during the afternoon along a stationary frontal boundary which extended from the southwest Texas Panhandle to the northeast Texas Panhandle. Hail and strong winds were reported in the northeast Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms developed during the afternoon along a stationary frontal boundary which extended from the southwest Texas Panhandle to the northeast Texas Panhandle. Hail and strong winds were reported in the northeast Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 28, 1:29 PM CST, 3 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 229 PM CDT Sat Sep 28 2019 .SHORT TERM... A stationary, and rapidly weakening, frontal boundary is noted on surface observations this afternoon from Deaf Smith County northeast across norther Potter County and east to the Wheeler/Hemphill County line. In addition, a cumulus field is showing signs of increasing in the southwest Texas Panhandle, where convective initiation is possible in the next few hours. Observed Skew-T from AMA suggests that convective initiation would occur when temperatures reach the mid 80s, and most surface observations suggest that we are a few hours away from reaching that point. Further upstream of the region in eastern New Mexico and west Texas, further cumulus fields are also showing up on visible satellite. In short, this is all setting the stage for what could be an active afternoon and evening across the combined Panhandles. Assessing the synoptic scale features, a potent 541 dm upper low is located over southern Washington state with a strong 594 dm upper high in the eastern Gulf of Mexico. Between these two features is an upper level southwesterly flow set up over the Texas and Oklahoma Panhandles, which is evident from H7 and above on the recent sounding. A passing shortwave trof has left confluent flow aloft over the region, but this feature is moving quickly enough that another disturbance behind it is timed out to replace it in the next few hours (bringing diffluent flow aloft). At the surface, observations are showing southerly winds south of the aforementioned frontal boundary aiding in dew points reaching into the mid 50s to lower 60s across portions of the southern Texas Panhandle. This points to appreciable wind shear with a veer-back-veer profile. Looking at the mesoscale parameters for today, an increasing instability axis is noted from the western Big Bend of Texas northward into eastern New Mexico turning northeast into Amarillo. Though values are not overly impressive in our area at this time, the fact that we are already seeing upwards of 2k+ J/kg of SBCAPE points to the instability that is available upstream of us. Helicity values from 0-1km have started to increase to around 100-150 m2/s2 to our south, and the winds which are helping create those values are expected to advect in our general direction. Forecast sounding profiles from various hi-res models are showing that LCL heights will not rise too much this afternoon, presently progged to be about 1000 to 1250 meters, which is marginally favorable for a low-end tornado threat. Sounding profiles further show a moist boundary layer from H6 to H8, with drier air above it, normally suggestive of thunderstorms that could produce wet microbursts. The hail threat is also marginal, though mostly due to the fact that there is a moist profile for which hail stones could fall through and increase melting potential. All of these factors taken together are bringing concerns for strong to severe thunderstorms this afternoon, with damaging wind gusts, hail and an isolated tornado being the hazards. Forward progression of storms may also be slow enough (around 20 to 30 MPH) which, when coupled with climatologically high precipitable water values of 1.2 to 1.5 inches, thunderstorms could be efficient rain producers bringing a localized flooding threat. Bieda && .LONG TERM... Highlights continue to show a strong signal for heavy rainfall across the region, along with the chance for strong to severe storms, but heavy rainfall may end up being the bigger impact. Still a little too early to start talking exact locations of heavy rainfall, but there is increasing confidence for parts of the region to see this come to fruition, including the combined Panhandles. Temperatures will start above normal for this time of year, but edge closer to normal as each day passes. Severe weather will be conditional on Sunday but certainly a few thunderstorms are possible. Forecast soundings are depicting a strong cap in place across the area early in the day, but it appears to break down early afternoon. We are lacking moisture in the early part of the day, but we do get a surge in moisture late afternoon to early evening. This will be the best time for thunderstorm Sunday. As we head into Sunday, the upper levels will be noted by two distinct features which will play a large part on our continued stream of moisture. Strong upper level low will be situated over the Pacific Northwest, while a strong high will be located over southeastern CONUS. Both of these features will battle it out for several days, and neither may overcome the other for several days. Uncertainty remains with how long this pattern will hold up. If the two features maintain, this will result in an abundant amount of moisture from the Gulf and the Pacific for several days. By the end of the work week the models begin to diverge from one another and see some signal for the moisture to push east of the area. Monday starts the persistent pattern of moisture pulling in over the Panhandles, with heavy rainfall chances increasing significantly by Tuesday. Precipitable water values will be near to well above the 90th percentile through middle of next week. Will likely be near or perhaps daily maxima during at least some portion of next week. With ample moisture in place and shortwaves kicking out vorticity maxima over the Panhandles we should see several days of rainfall chances. Upper level H3 jet may provide some ageostrophic circulations with the right entrance region providing vertical lift as well. Weak lapse rates combined with hodographs that look chaotic in the vertical wind profile or linear would suggest ordinary cells/pulse storms and/or multicells. Both of which could lead to efficient rain produces, especially in linear convection or training/back building develops. Little too early to start talking about storm mode, but everything is starting to line up for a strong signal of heavy rainfall through at least the middle of next week. The European, Canadian, and GFS are all hinting at this signal for heavy rainfall in the extended. That said, there is increasing confidence for the Panhandles to be under this threat of heavy rainfall. Severe weather looks to be on the low side as lapse rates yield very low instability across the region through next week. We may need to start highlighting the flood threat with some sort of watch in the coming days. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 84 66 81 66 / 40 30 30 30 40 Beaver OK 67 88 69 89 69 / 40 20 10 20 30 Boise City OK 62 88 62 85 61 / 20 20 20 20 40 Borger TX 68 89 70 87 69 / 40 20 20 30 40 Boys Ranch TX 65 88 67 85 66 / 40 20 30 40 50 Canyon TX 65 83 66 80 65 / 40 30 30 30 40 Clarendon TX 69 83 69 82 69 / 40 30 20 30 30 Dalhart TX 62 88 63 85 60 / 30 30 30 40 60 Guymon OK 65 89 66 87 64 / 40 20 20 20 40 Hereford TX 65 85 66 82 65 / 40 30 30 40 50 Lipscomb TX 69 87 71 88 69 / 40 20 20 20 30 Pampa TX 67 85 68 84 67 / 40 30 20 20 30 Shamrock TX 70 85 68 84 69 / 40 30 20 20 20 Wellington TX 70 86 68 85 69 / 40 30 20 20 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 233 PM CDT Sat Sep 28 2019 OKZ001>003-TXZ001>020-317-290745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 233 PM CDT Sat Sep 28 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms will be possible today and tonight. Some of these storms may be strong to severe, with hail, damaging winds, heavy rainfall, and an isolated tornado or two. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Texas and Oklahoma Panhandles Sunday through Friday. Some storms may become strong during this time period, with gusty winds and small hail the primary hazards. In addition, storms will be capable of producing heavy rainfall, which may result in flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 400 PM CDT Sat Sep 28 2019 TXZ005-282145- Lipscomb TX- 400 PM CDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIPSCOMB COUNTY UNTIL 445 PM CDT... At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Lipscomb, moving north at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lipscomb, Follett and Darrouzett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3606 10017 3609 10039 3650 10035 3645 10002 TIME...MOT...LOC 2100Z 190DEG 21KT 3616 10027 Bieda
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Sat Sep 28 2019
OKZ003-TXZ005-282215-
Beaver OK-Lipscomb TX-
443 PM CDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Follett, or 12 miles northeast of Lipscomb, moving
northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Follett and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3625 10006 3632 10026 3664 10016 3659 10000
3633 10000
TIME...MOT...LOC 2143Z 202DEG 19KT 3637 10013
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
455 PM CDT Sat Sep 28 2019
TXZ004-009-282230-
Ochiltree TX-Roberts TX-
455 PM CDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND SOUTHERN
OCHILTREE COUNTIES UNTIL 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Waka, or 13 miles southeast of Spearman, moving
northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Perryton and Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3597 10098 3608 10109 3615 10109 3638 10079
3617 10059
TIME...MOT...LOC 2155Z 232DEG 24KT 3610 10098
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
524 PM CDT Sat Sep 28 2019
TXZ004-005-009-282300-
Ochiltree TX-Roberts TX-Lipscomb TX-
524 PM CDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIPSCOMB...
NORTHEASTERN ROBERTS AND EASTERN OCHILTREE COUNTIES UNTIL 600 PM
CDT...
At 524 PM CDT, trained weather spotters reported a strong
thunderstorm 6 miles southwest of Wolf Creek Park, or 15 miles south
of Perryton, moving northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3602 10074 3609 10087 3622 10094 3648 10067
3623 10031
TIME...MOT...LOC 2224Z 227DEG 22KT 3618 10075
BiedaSpecial Weather Statement
National Weather Service Amarillo TX
552 PM CDT Sat Sep 28 2019
TXZ013-018-019-282315-
Donley TX-Carson TX-Armstrong TX-
552 PM CDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON AND NORTHWESTERN DONLEY COUNTIES UNTIL 615 PM
CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
Goodnight, or 11 miles southeast of Claude, moving north at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Groom and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3489 10132 3526 10131 3521 10109 3518 10108
3518 10096 3516 10086 3485 10115
TIME...MOT...LOC 2252Z 199DEG 31KT 3503 10117
BiedaThe Amarillo radar (KAMA), 156 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree branch 4 to 6 inches in diameter was blown down. In addition, the roof was blown off a barn. This damage occurred in the southwest part of Miami.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856731, 856732.